Lisinopril and Hair Loss
Clinical studies on lisinopril and hair loss show that it is a rare side effect -- occurring in less than 1 percent of people. However, because hair loss is common in the general population, it's difficult to tell whether this is caused by the medication, genetics, or a combination of factors. If you're taking lisinopril and hair loss becomes a problem, your healthcare provider may recommend another drug for your condition.
Lisinopril and Hair Loss: An OverviewHair loss appears to be a rare complaint in people taking lisinopril (available as Zestril®, Prinivil®, and generic lisinopril). In clinical studies, hair loss was reported in less than 1 percent of people who took the drug. However, given how common hair loss is in the general population and how rare a complaint it is in people who take lisinopril, it is difficult to say whether hair loss is caused by the medicine, genetics, other factors, or a combination of these things.
Lisinopril and Hair Loss: Understanding Clinical TrialsBefore medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and then compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occurred in more than 1 percent of people (common side effects) and those that occurred in less than 1 percent of people (rare side effects). Hair loss was reported in less than 1 percent of people taking lisinopril.
Yet, clinical trials are designed to factor out many possible variables in order to understand whether the medicine works and its possible side effects. This means that once approved, it is possible that new side effects may occur, since a wider range of people are now taking the medicine and for longer periods of time. However, once a medicine is approved, it does not usually continue to be studied, so certain side effects that occur very rarely may never be documented, especially if they are not serious side effects. The bottom line is that it can be difficult to say with complete assurance that a particular complaint is not because of a medicine, even if the complaint is not a reported side effect.